Washington, 2003

Heavy Snow in Washington, December 27 to 28, 2003

December 27 to 28, 2003 · NWS OTX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 10:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 27, 10:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
1015 AM PST SAT DEC 27 2003

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE INLAND
NORTHWEST FOR THE NEXT SEVERAL DAYS. THIS WILL KEEP THE WEATHER COOL
AND SHOWERY THROUGH THE WEEKEND. A DRY...BUT COOLER WEATHER PATTERN
IS EXPECTED EARLY IN THE WEEK.

&&

.DISCUSSION...
WEAK RIDGING OVER THE INLAND NORTHWEST IS GIVING WAY TO AN UPPER
LEVEL TROUGH MOVING ONSHORE. A WEAK BAND MOVED OUT AHEAD OF THE
MAIN TROUGH THIS MORNING. THIS BAND BROUGHT AROUND 1/2 INCH OF SNOW
TO PORTIONS OF THE WESTERN ZONES. THIS BAND CURRENTLY EXTENDS NORTH
FROM OMAK SOUTHWARD TO THE TRI-CITIES...BUT IS MOVING SLOWLY EASTWARD
AND IS WEAKENING. THEREFORE...A FEW SNOW SHOWERS CAN BE EXPECTED
TODAY MOSTLY EAST. THE TROUGH IS THEN FORECAST TO MOVE INTO EASTERN
WASHINGTON TONIGHT SPREADING LIGHT SNOW ACROSS THE REGION...STARTING
WITH THE EAST SLOPES OF THE CASCADES. CC

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        030 024 030 018 027/ 50 60 50 20 10
COEUR DALENE  031 020 027 017 026/ 50 70 50 20 10
PULLMAN        031 022 029 019 028/ 50 60 50 20 10
LEWISTON       037 025 033 021 032/ 50 60 50 20 10
COLVILLE       031 020 026 015 023/ 50 70 50 20 10
SANDPOINT      028 019 025 013 023/ 50 70 60 20 10
WALLACE        026 019 025 014 024/ 50 70 70 30 10
MOSES LAKE     033 023 033 020 030/ 30 50 10 20 10
WENATCHEE      032 022 033 016 031/ 40 50 30 20 10
OMAK           029 020 031 013 029/ 30 50 30 20 10
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.

&&
Hazardous weather outlook, Dec 27, 4:17 AM PST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
417 AM PST SAT DEC 27 2003

IDZ001>004-026-027-WAZ031>038-041>044-281430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
417 AM PST SAT DEC 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

SNOW SHOWERS WILL SPREAD ACROSS EASTERN WASHINGTON AND NORTH IDAHO
TODAY AND TONIGHT. THE TRACK OF THE HEAVIEST PRECIPITATION WILL
MEAN SNOW ACCUMULATIONS OF 3 TO 6 INCHES IN THE HIGHER ELEVATIONS OF
THE EAST SLOPES OF THE CASCADES TODAY...WITH LESS THAN AN INCH FOR
LOWER ELEVATIONS. MINOR SNOW ACCUMULATIONS CAN ALSO BE EXPECTED
SOUTH OF INTERSTATE 90 TODAY...WITH HEAVIER AMOUNTS  2 TO 4 INCHES
IN THE NORTHERN BLUE MOUNTAINS. THE HEAVIEST ACCUMULATIONS WILL
SPREAD INTO NORTHEAST WASHINGTON AND NORTH IDAHO BY EARLY THIS
EVENING...WITH 2 TO 5 INCHES IN THE MOUNTAINS. LOWER VALLEYS OF NORTH
IDAHO SHOULD SEE 1 TO 2 INCHES OF SNOW BY THIS EVENING...WITH AROUND
AN INCH FOR THE SPOKANE AND PALOUSE REGION.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL CONTINUE OVR THE MOUNTAINS OF NORTH IDAHO...AS
WELL AS THE CASCADE CREST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
December 27, 12:00 PM PST to December 28, 7:00 AM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

From noon on December 27 until early morning of December 28th Chewelah Mountain received 12 inches of snow. During this time Boundary Dam, Metaline Falls, and Loon Lake reported 6 inches. Clayton and Bodie Mountain received 5 inches while Williams Lake reported 4 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330611.